MAUDE Adverse Event Report: SOLTA MEDICAL INC. THERMAGE CPT SYSTEM TIP; ELECTROSURGICAL, CUTTING & COAGULATION & ACC.

SOLTA MEDICAL INC. THERMAGE CPT SYSTEM TIP; ELECTROSURGICAL, CUTTING & COAGULATION & ACC.
Model Number TTNS3.00E4-1200
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Codes Burn(s) (1757); Erythema (1840); Skin Inflammation/ Irritation (4545); Hyperpigmentation (4837)
Date of Event 04/11/2024
Type of Reportable Event Serious Injury
Event or Problem Description
A user facility reported that a patient experienced a burn on their cheek following a thermage cpt treatment.Solta medical branded cryogen and approximately 2 bottles of coupling fluid was used with the highest treatment level at 3.0.The patient received treatment to their full face.No system errors occurred during the procedure however it was noticed vibration from the handpiece was not working.This was the first time the tip was used on a patient, and it was inspected prior to treatment and every 30 pulses during the procedure, with no discrepancies found.After treatment was completed, it was observed there was a small hole in the tip membrane.They also found the patient had the start of hyperpigmentation on one side of their face which later turned into a burn.The patient did not receive any other treatment in the symptom area on the procedure date or within 90 days prior.They did reportedly have treatment in the same symptom area in the previous year.The patient was prescribed bactroban antibiotic cream to be applied twice a day, pre-post 1 cream, fnl sun cream and retinol to be applied at the end of if there is still hyperpigmentation.The patient''s current status is they are healing however, the patient still has some hyperpigmentation.Patient was recommended to start 0.5% retinol and offered additional treatment with clear+brilliant permea to help resolve the hyperpigmented spots.Initially a solta medical reviewer examined patient photos and observed hyperpigmented lesions, erythema, and inflammation were visible close to the mandibular area.Two pictures were later provided taken 2 weeks following the procedure.One showed scabs and hyperpigmented areas were visible.Another picture showed scabs were recovered with some hyperpigmented areas and erythema remaining.Depot performed evaluation on the treatment tip and observed dielectric breakdown on the tip membrane.This event meets reportability requirements as it is a reportable malfunction per solta procedure.
 
Additional Manufacturer Narrative
The data card logs and treatment tip were requested to be returned for evaluation.The data log card was lost in transit so no data logs from the event could be reviewed.The treatment tip was evaluated and passed flow, leak, and thermistor testing however it failed visual inspection.Dielectric breakdown was observed on the tip membrane.This confirms the customer report of discovering a spot or hole on the tip membrane.Solta medical has confirmed a low incidence (less than 1% of the total estimated number of treatments) of potential risk to patients associated with dielectric membrane breakdown of the membrane of the treatment tip which contacts the patient during the thermage cpt procedure.Breakdown of the membrane can cause the radiofrequency energy, delivered by the system, to focus in a small area of the membrane, rather than to be uniformly distributed over the entire membrane area which could cause burns to the patient during treatment.Both the thermage user manual and technical bulletin instruct the operator to inspect the treatment tips for any signs of physical damage prior, during, and after treatment.With respect to all thermage systems clinicians should frequently inspect the tip membrane during treatment for signs of breakdown and build-up of foreign substances.With respect to the cpt system, solta recommends that a tip membrane inspection be performed at the outset of the procedure and every 50 (fifty) pulses thereafter.Redness, burns, and hyperpigmentation are all known possible adverse patient reactions to thermage treatment.Thermage system technical user¿s manual states the procedure may produce heating in the upper layers of the skin, causing burns and subsequent blister and scab formation.There is a small chance of scar formation.Application of topical steroidal or antibiotic preparations may be of benefit.A review of the manufacturing records showed all requirements were met.The lot history, trend analysis, risk analysis and directions for use review were considered acceptable, with the product performing within anticipated rates.Review of manufacturing records show final manufacturing test verification specifications are acceptable.No nonconformities or anomalies were found related to this event when reviewing the device history record.Based on the available information, this event was most likely caused by damage to the tip.It is unknown how damage to the treatment tip occurred.All treatment tips are visually inspected during manufacturing.No corrective action is necessary at this time.

Brand Name
THERMAGE CPT SYSTEM TIP
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACC.
Manufacturer (Section D)
SOLTA MEDICAL INC.
11720 n creek pkwy n
suite 100
bothell WA 98011
Manufacturer (Section G)
SOLTA MEDICAL INC.
11720 n creek pkwy n
suite 100
bothell WA 98011
Manufacturer Contact
sundeep jain
11720 n creek pkwy n
suite 100
bothell, WA 98011
4254202135
MDR Report Key19281576
Report Number3011423170-2024-00156
Device Sequence Number12342431
Product Code GEI
UDI-Device Identifier00850608002421
UDI-Public00850608002421
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K173759
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial
Report Date (Section B) 04/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTTNS3.00E4-1200
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/22/2024
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date05/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/01/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown